Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 29, 2004, 9:05 PM EDT for Grafton County, New Hampshire. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2004, 9:05 PM EDT (01:05 UTC)
- Expired
- Aug 29, 2004, 9:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Grafton County, NH
The radar
The Burlington radar (KCXX), 125 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 8:54 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 29, 8:54 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 854 PM EDT SUN AUG 29 2004 .UPDATE... ISSUING QUICK UPDATE TO REMOVE WATCH FROM NH ZONES AND CLEAN UP 1ST PERIOD WORDING. OTHERWISE NO MAJOR CHANGES TO CURRENT FORECAST. NO CHANGES TO COASTAL WATERS FORECAST PLANNED AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT AND MONDAY)... PRODUCTS DELAYED DUE TO ONGOING SEVERE WEATHER...SO THIS PART OF THE DISCUSSION WILL BE BRIEF. THE FRONT REMAINS ACROSS THE SOUTHERN PORTION AT THIS TIME. THE INSTABILITY IS JUST SOUTH OF THE FRONT...AND TURNING OF THE ATMOSPHERE IS SUPPORT STRONGER STORMS HERE. AS THE SUN GOES DOWN... THE BEST INSTABILITY SHOULD WEAKEN. MORE ACTIVITY OVER EASTERN NEW YORK STATE AND VERMONT WILL CROSS THE MOUNTAINS...BUT THE STABILITY OVER THE MOUNTAINS SHOULD PRECLUDE SEVERE WEATHER HERE. SINCE MOST OF THE FORCING SHOULD END THIS EVENING...BUT THE REMAINS OF THE CONVECTION COULD HOLD ON IN THE MOUNTAINS. OTHERWISE... EXPECT MORE CLOUDS WITH THE DEBRIS UPSTREAM. THE GULF OF MAINE HAS FOG ON IT...AND THIS SHOULD MOVE INLAND AS WINDS SHIFT TONIGHT. BELIEVE THAT THE FRONT WILL BE SLOWER THAN THE MODEL SHOW MOVING NORTH. FOR MONDAY...WILL FOCUS THE POTENTIAL FOR CONVECTION ON THE FRONT... AND JUST A CHANCE OF AIRMASS STORMS SOUTH OF THIS. THE SOUTHERN ZONES SHOULD BREAK OUT AFTER THE FOG LIFTS. CLOUDS STREAMING NORTH FROM THE REMAINS OF GASTON WILL APPEAR IN THE AFTERNOON...BUT IT APPEARS AS THOUGH THE SHOWERS WITH IT SHOULD HOLD OFF TIL NIGHTFALL. WILL BASED HIGHS ON MONDAY ON THOSE SEEN TODAY. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... THE REMNANTS OF GASTON WILL TRACK ALONG A FRONTAL BOUNDARY MONDAY NIGHT INTO TUESDAY. USE ETA/GFS/GEM/UKMET CONSENSUS...WHICH TRACKS THE LOW FROM EASTERN LONG ISLAND TUESDAY MORNING...TO WESTERN NOVA SCOTIA TUESDAY EVENING. EXPECT THE REMNANTS OF GASTON TO BE GREATLY WEAKENED WITH THE MAIN AFFECT BEING A SLUG OF AROUND AN INCH OF RAIN FALLING ACROSS SOUTHERN NEW HAMPSHIRE AND MAINE. MEANWHILE...SHOWERS ALONG THE FRONTAL BOUNDARY MONDAY EVENING WILL SHIFT EAST AS THE FRONT MOVES TO THE COASTLINE. WILL CARRY LIKELY POPS ALONG THE COAST TUESDAY MORNING...CHANCE POPS IN THE MOUNTAINS. STAY CLOSE TO MAV MOS FOR TEMPERATURES. HIGH PRESSURE BUILDS IN TUESDAY NIGHT...WITH CLEARING SKIES FOR WEDNESDAY AND WEDNESDAY NIGHT. LOOKING AHEAD...LONG WAVE TROFING IN THE EAST AND RIDGING IN THE EAST PREVAILS THROUGH THE PERIOD. FOLLOW GFS/EUROPEAN/UKMET/GEM CONSENSUS. ALL BUT THE GEM NOW KEEP A SHORTWAVE TO OUR NORTH THURSDAY WITH THE FRONT WASHING OUT. WITH HIGH PRESSURE OVERHEAD KEEP IT DRY...AND GO A TAD ABOVE MEX TEMPERATURE GUIDANCE BASED ON WARMER 850 TEMPS SHOWN BY THE EUROPEAN. ON FRI CHOSE TO THROW OUT THE EUROPEAN AS THE OUTLIER...WITH OTHER MODELS HOLDING ONTO HIGH PRESSURE. HIGH MOVES EAST FOR THE WEEKEND...BRINGING WARMER BUT MISTERTURE AIR. CHANCE OF SHOWERS INCREASE AS FLOW BECOMES MORE SOUTHERLY...WITH A CHANCE OF SHOWERS WEST SATURDAY...AND IN ALL AREAS SUNDAY. && AVIATION... ALL TERMINALS ARE VFR AT THIS TIME...WITH OCCASIONAL MVFR CONDITIONS IN THUNDERSTORMS. EXPECT PWM...AUG...AND PSM TO DROP TO IFR IN FOG LATER TONIGHT. SINCE CON SAW RAIN...THE SHOULD COME DOWN AS WELL. CONDITIONS SHOULD IMPROVE TO VFR SLOWLY MONDAY MORNING. && .MARINE... WINDS ARE STILL EAST TO NORTHEAST...BUT THIS IS SHOULD SHIFT AS THE FRONT TO THE SOUTH LIFTS NORTH. AS MENTIONED EARLIER...THIS SHOULD TAKE LONGER THAN THE MODELS SHOW...AND THE SLOWER SHIFT SHOULD KEEP STRONGER WINDS ALOFT FROM REACHING THE SURFACE. WINDS AND SEAS SHOULD GET CLOSE TO SMALL CRAFT LEVELS MONDAY...BUT REMAIN BELOW THOSE VALUES. EXPECT WINDS TO REMAIN BELOW SCA CRITERIA IN THE LONG TERM...HOWEVER DO EXPECT THE SOUTHERLY FLOW AHEAD OF THE FRONT TO GENERATE A SOUTHERLY SWELL TO 5 FT. && && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT. MARINE...NONE. && SHORT TERM: HAYES LONG TERM: APFFEL
Hazardous weather outlook, Aug 29, 5:21 AM EDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 521 AM EDT SUN AUG 29 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-300920- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 521 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A NEARLY STATIONARY FRONT WILL BEGIN MOVING NORTH AS A WARM FRONT TODAY. THIS BOUNDARY WILL INTERACT WITH THE WARM...HUMID AIR IN PLACE. EXPECT ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE DAY. ISOLATED STORMS WILL HAVE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...TROPICAL MOISTURE WILL BE IN PLACE MONDAY. SCATTERED SHOWERS WILL CONTINUE AND A FEW OF THEM MAY PRODUCE LOCALLY VERY HEAVY RAINFALL MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 29, 3:22 PM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 322 PM EDT SUN AUG 29 2004 NHZ008-292221- MERRIMACK NH- 322 PM EDT SUN AUG 29 2004 ...THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE FLOODING OF ROADWAYS AND LOW LYING AREAS OF SOUTHEAST NEW HAMPSHIRE... AT 320 PM THIS AFTERNOON NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER THE EASTERN PORTION OF MERRIMACK COUNTY IN NEW HAMPSHIRE. THE AREA OF HEAVIEST RAINFALL HAS OCCURRED BETWEEN CHESTER AND LACONIA. SHARP RISES ON SMALL STREAMS CAN BE EXPECTED AS WELL AS FLOODING OF POORLY DRAINED AREAS AND ROADWAYS. RESIDENTS IN FLOOD PRONE AREAS ARE ADVISED TO BE ALERT TO THE THREAT OF RISING WATER.
Local storm report, Aug 29, 5:33 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG CLAREMONT 43.38N 72.35W
08/29/2004 SULLIVAN NH LAW ENFORCEMENT
MULTIPLE REPORTS OF SMALL TREES DOWN, BLOCKING ROADWAYS
AND CAUSING POWER OUTAGES.
&&
AWIPSUSRSpecial weather statement, Aug 29, 6:55 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 655 PM EDT SUN AUG 29 2004 NHZ001>003-005-300100- NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH- SOUTHERN GRAFTON NH- 655 PM EDT SUN AUG 29 2004 A LINE OF STRONG THUNDERSTORMS IN VERMONT WILL MOVE SLOWLY EASTWARD INTO WESTERN AND NORTHERN NEW HAMPSHIRE BETWEEN 7 AND 9 PM THIS EVENING. SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WIND DAMAGE. THESE STORMS ARE NOW WEAKENING AS THEY MOVE EASTWARD...BUT STILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FREQUENT LIGHTNING STRIKES ...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. PEOPLE IN COOS AND GRAFTON COUNTIES OF NORTHERN AND WESTERN NEW HAMPSHIRE SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE PREPARED TO TAKE SHELTER IMMEDIATELY. BOATERS SHOULD HEAD FOR SAFE HARBOR BEFORE THUNDERSTORMS ARRIVE.
Local storm report, Aug 29, 8:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
841 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG CLARKSVILLE 45.02N 71.31W
08/29/2004 COOS NH LAW ENFORCEMENT
TREE DOWN BLOCKING ROUTE 3.
&&
AWIPSUSRThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:30 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 30 min |
| Aug 30, 6:45 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 45 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.